Alert archive / Michigan / Frost Advisories in 2012
Frost Advisory 9, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this frost advisory at May 16, 2012, 4:01 PM EDT for 8 counties in Michigan. It took effect at May 17, 2012, 12:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 16, 2012, 4:01 PM EDT (20:01 UTC)
- In effect from
- May 17, 2012, 12:00 AM EDT
- Expired
- May 17, 2012, 8:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Grand Rapids, MI
Counties Clare County, MI, Isabella County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI
The radar
The Grand Rapids radar (KGRR), 101 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -121 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
693 WWUS73 KGRR 162001 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 401 PM EDT WED MAY 16 2012 MIZ037>040-043>046-170400- /O.NEW.KGRR.FR.Y.0009.120517T0400Z-120517T1200Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT 401 PM EDT WED MAY 16 2012 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT THURSDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT THURSDAY. HAZARDOUS WEATHER... * TEMPERATURES FALLING INTO THE LOW TO MID 30S AFTER MIDNIGHT. IMPACTS... * AREAS OF FROST DEVELOPING AFTER MIDNIGHT. * DAMAGE TO UNPROTECTED VEGETATION POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$ MEADE
2 follow-up statements
391 WWUS73 KGRR 170208 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1008 PM EDT WED MAY 16 2012 MIZ037>040-043>046-171200- /O.CON.KGRR.FR.Y.0009.120517T0400Z-120517T1200Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT 1008 PM EDT WED MAY 16 2012 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THURSDAY... HAZARDOUS WEATHER... * TEMPERATURES FALLING INTO THE LOW TO MID 30S AFTER MIDNIGHT. IMPACTS... * AREAS OF FROST DEVELOPING AFTER MIDNIGHT. * DAMAGE TO UNPROTECTED VEGETATION POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
934 WWUS73 KGRR 171158 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 758 AM EDT THU MAY 17 2012 MIZ037>040-043>046-171300- /O.EXP.KGRR.FR.Y.0009.000000T0000Z-120517T1200Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT 758 AM EDT THU MAY 17 2012 ...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING... TEMPERATURES WILL RISE AS THE SUN IS UP NOW AND THE FROST ADVISORY WILL EXPIRE AT 8 AM. && $$ OSTUNO
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this frost advisory went out at May 16, 3:38 PM EDT, 23 minutes earlier.
Area forecast discussion, May 16, 3:38 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
338 PM EDT WED MAY 16 2012
.SYNOPSIS...
ISSUED AT 338 PM EDT WED MAY 16 2012
COOL AND DRY HIGH PRESSURE WILL SETTLE DIRECTLY OVER LOWER MICHIGAN
TONIGHT... LEADING TO RATHER CHILLY TEMPERATURES WITH AREAS OF FROST
NORTH OF INTERSTATE 96. THE HIGH WILL GRADUALLY SLIP OFF TO THE EAST
AND TEMPERATURES WILL MODERATE THROUGH THE REMAINDER OF THE WEEK.
THE COMING WEEKEND LOOKS VERY SUMMERLIKE WITH HIGHS IN THE 80S AND
DRY WEATHER. OUR NEXT GOOD CHANCE OF SHOWERS AND THUNDERSTORMS WILL
BE SUNDAY NIGHT AND MONDAY.
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 338 PM EDT WED MAY 16 2012
WILL ISSUE A FROST ADVISORY TONIGHT FOR THE NRN TWO ROWS OF THE GRR
CWFA WHERE MOS GUIDANCE TEMPS ARE IN THE LOWER 30S AND IN SOME CASES
BELOW 32 (RQB AND CAD). HAVE ALSO INCLUDED A MENTION OF PATCHY FROST
ONE ROW OF COUNTIES SOUTH OF THE ADVISORY AREA.
AFTER THE CHILLY NIGHT... A SIGNIFICANT DIURNAL TEMPERATURE SWING IS
LIKELY FOR THURSDAY AS DRY AIR MASS AND HIGH MID MAY SUN ANGLE SEND
READINGS INTO THE LOWER 70S. THE FIRE DANGER COULD BECOME ELEVATED
DUE TO THE WARM TEMPS AND LOW HUMIDITIES... BUT AT LEAST WINDS WILL
BE ON THE LIGHT SIDE.
NOT AS COLD ON THURSDAY NIGHT DUE TO DEVELOPING RETURN FLOW ON THE
BACK SIDE OF THE DEPARTING HIGH AND AN INCREASE IN WARM ADVECTION
MID LEVEL CLOUDS. AN ISOLATED SHOWER CANNOT BE COMPLETELY RULED OUT
THURSDAY NIGHT... BUT CURRENTLY FEEL THAT THREAT IS TOO LOW TO
MENTION IN THE FCST.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 338 PM EDT WED MAY 16 2012
THE END OF THE WEEK WILL SEE TEMPS RISING TO ABOVE NORMAL LEVELS.
HIGH PRESSURE OFF THE EAST COAST WILL PUMP SOUTHERLY WINDS INTO THE
AREA...PUSHING TEMPS WELL INTO THE 70S FRIDAY AND INTO THE LOW TO
MID 80S FOR THE WEEKEND. STILL LOOKS DRY FOR THE BULK OF THE
WEEKEND. ALTHOUGH A FEW SHOWERS AND STORMS COULD ARRIVE LATE ON
SUNDAY AS A COLD FRONT WILL BE PRESSING ACROSS WISCONSIN WITH
MOISTURE AND INSTABILITY INCREASING. THE EURO IS A LITTLE SLOWER
WITH THE FRONT...BUT IT APPEARS IT SHOULD PASS THROUGH LATE SUNDAY
NIGHT OR EARLY MONDAY. THIS SHOULD GIVE THE REGION THE BEST CHANCE
OF STORMS SUNDAY NIGHT INTO MONDAY. AFTER THAT THE MODELS SHOW HIGH
PRESSURE BUILDING IN FOR TUESDAY AND WEDNESDAY. TEMPS SHOULD
BACK OFF INTO THE COMFORTABLE 70S.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 149 PM EDT WED MAY 16 2012
AVIATION CONCERNS ARE MINIMAL TODAY AND TONIGHT WITH MAINLY CLEAR
SKIES EXPECTED. NORTH SFC WINDS HAVE BECOME A TAD GUSTY TODAY...
UP TO 20-24 KNOTS AT TIMES IN SPOTS... BUT ARE EXPECTED TO BECOME
LIGHT OR CALM AFTER 00Z. IT IS NOT IMPOSSIBLE THAT SOME
PATCHY/SHALLOW FOG COULD FORM LATE TONIGHT... ESPECIALLY NEAR
RIVERS... BUT FELT THIS THREAT/IMPACT IS TOO LOW FOR MENTION IN
ANY OF THE TAFS ATTM.
&&
.MARINE...
ISSUED AT 338 PM EDT WED MAY 16 2012
TRANQUIL CONDITIONS ARE EXPECTED ON THE BIG LAKE TONIGHT AND
THURSDAY WITH SURFACE RIDGING IN CONTROL. INCREASING SOUTH FLOW IS
IN STORE THURSDAY NIGHT AND FRIDAY... BUT CONDITIONS ARE PRESENTLY
EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA.
&&
.FIRE WEATHER...
ISSUED AT 338 PM EDT WED MAY 16 2012
MIN RH VALUES SHOULD FALL INTO THE 20S IN MANY AREAS ON THURSDAY
AFTERNOON AS TEMPERATURES WARM INTO THE LOWER 70S. FORTUNATELY THE
WINDS SHOULD BE MOSTLY UNDER 10 MPH AND FIRE WEATHER WATCHES/RED
FLAG WARNINGS SHOULD NOT BE NEEDED.
&&
.HYDROLOGY...
ISSUED AT 338 PM EDT WED MAY 16 2012
THERE ARE NO HYDROLOGY RELATED CONCERNS AT THIS TIME.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM EDT THURSDAY FOR
MIZ037>040-043>046.
LM...NONE.
&&
SYNOPSIS...MEADE
SHORT TERM...MEADE
LONG TERM...JK
AVIATION...MEADE
FIRE WEATHER...MEADE
HYDROLOGY...MEADE
MARINE...MEADEHazardous weather outlook, May 16, 5:51 AM EDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 551 AM EDT WED MAY 16 2012 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 171000- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE- OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM- GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM- VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 551 AM EDT WED MAY 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT AND MONDAY AS A COLD FRONT MOVES THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. OSTUNO
In the hours before
Local storm report, May 16, 10:59 AM EDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1059 AM EDT WED MAY 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TSTM WND DMG 4 SE HESPERIA 43.54N 85.98W
05/15/2012 NEWAYGO MI COUNTY OFFICIAL
TWO ROTTEN TREES DOWN NEAR GREEN AND 8ST.
&&
JKLocal storm report, May 16, 11:05 AM EDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1105 AM EDT WED MAY 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 4 N TWIN LAKE 43.43N 86.18W
05/15/2012 MUSKEGON MI BROADCAST MEDIA
A COUPLE OF TREES DOWN. TIME ESTIMATED FROM RADAR.
0828 PM TSTM WND GST 4 W MUSKEGON 43.23N 86.34W
05/15/2012 M48.00 MPH MUSKEGON MI OTHER FEDERAL
MUSKEGON GLERL OBSERVATION. TIME ESTIMATED FROM RADAR.
&&
JKLocal storm report, May 16, 11:08 AM EDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1108 AM EDT WED MAY 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 4 N TWIN LAKE 43.43N 86.18W
05/15/2012 MUSKEGON MI BROADCAST MEDIA
A COUPLE OF TREES DOWN. HALF INCH DIAMETER HAIL ALSO
FELL. TIME ESTIMATED FROM RADAR.
&&
JKLocal storm report, May 16, 11:09 AM EDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1109 AM EDT WED MAY 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 4 N TWIN LAKE 43.43N 86.18W
05/15/2012 MUSKEGON MI BROADCAST MEDIA
A COUPLE OF TREES DOWN. HALF INCH DIAMETER HAIL ALSO
FELL. TIME ESTIMATED FROM RADAR.
0728 PM HAIL MONTAGUE 43.42N 86.36W
05/15/2012 E0.25 INCH MUSKEGON MI PUBLIC
REPORT FROM TV MEDIA.
0733 PM TSTM WND DMG 4 SE HESPERIA 43.54N 85.98W
05/15/2012 NEWAYGO MI COUNTY OFFICIAL
TWO ROTTEN TREES DOWN NEAR GREEN AND 8ST.
0828 PM TSTM WND GST 4 W MUSKEGON 43.23N 86.34W
05/15/2012 M48.00 MPH MUSKEGON MI OTHER FEDERAL
MUSKEGON GLERL OBSERVATION. TIME ESTIMATED FROM RADAR.
0902 PM HAIL VOLNEY 43.70N 86.02W
05/15/2012 M0.25 INCH NEWAYGO MI TRAINED SPOTTER
PEA TO MARBLE SIZED HAIL.
0905 PM HAIL 1 E PENTWATER 43.78N 86.41W
05/15/2012 E0.88 INCH OCEANA MI BROADCAST MEDIA
0945 PM TSTM WND DMG 4 ESE GRAND RAPIDS 42.94N 85.60W
05/15/2012 KENT MI BROADCAST MEDIA
SEVERAL TREES DOWN ON LAKE AND ELMWOOD DRIVE. WIND GUST
OF 51 MPH WAS MEASURED NEAR THERE.
0950 PM HAIL TWIN LAKE 43.37N 86.17W
05/15/2012 M0.50 INCH MUSKEGON MI TRAINED SPOTTER
&&
JKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:10 PM EDT | Special Marine Warning | GRR | 80 min | |
| May 15, 8:19 PM EDT | Special Weather Statement | GRR | Kent, Montcalm, Ottawa | 56 min |
Nearby
Frost Advisories in Michigan, 2012Every frost advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.